Texas, 2014

Hail in Texas, October 11, 2014

October 11, 2014 · NWS EWX · 1 event in 1 county or zone

A cold front moved through South Central Texas and caused thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 10, 11:22 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 10, 11:22 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1222 AM CDT SAT OCT 11 2014

.AVIATION...
LITTLE CHANGE WAS MADE TO THE 06Z TAF PACKAGE FROM THE 00Z TAF
PACKAGE. HIGH RESOLUTION MODELS STILL HAVE THE FRONT MOVING
THROUGH CENTRAL TEXAS BETWEEN 10Z AND 15Z SATURDAY MORNING WITH A
NORTHERLY WIND SHIFT ALONG WITH SHOWERS AND THUNDERSTORMS. HAVE
REPLACED THE PROB30 GROUP WITH PREVAILING TSRA AT THE I-35
TERMINALS AND CHANGED THE VCSH TO A TSRA AT DRT GIVEN THE ISOLATED
THUNDERSTORM ACTIVITY ALREADY ONGOING IN VAL VERDE COUNTY. AT THIS
HOUR THUNDERSTORMS STRETCH FROM SAN ANGELO NORTHWEST THROUGH THE
DFW AREA. THIS COMPLEX OF STORMS WILL BEGIN ITS TREK SOUTH IN THE
EARLY MORNING HOURS. AHEAD OF IT MVFR CIGS HAVE ALREADY COME IN AT
SAT AND SSF AND WILL FILL IN BY 06Z ALONG I-35...BUT HOLD OFF UNTIL
07Z AT DRT.

ONCE THE FRONT MOVES THROUGH TOMORROW MORNING NORTH WINDS 5-10
KNOTS ARE EXPECTED WITH CIGS RISING AND TO VFR BY 19Z.

&&

.PREV DISCUSSION... /ISSUED 1007 PM CDT FRI OCT 10 2014/

UPDATE...
THE EVENING TRENDS INDICATE A SLOWER ARRIVAL OF RAIN CHANCES FOR
THE I-35 CORRIDOR AND SLIGHTLY HIGHER POPS FOR LATE THIS EVENING
THROUGH SATURDAY MORNING FOR WESTERN AREAS NORTH OF HIGHWAY 90. AS
PREVIOUS FORECASTERS HAVE DEPICTED...IMPACTS SHOULD BE SIMILAR...
WITH A MARGINAL SEVERE POTENTIAL OVER NORTHERN COUNTIES FOR A FEW
MORE HOURS AND AN OVERNIGHT HEAVY RAINFALL POTENTIAL OF 1-2 INCHES
ACROSS MAINLY THE EASTERN HILL COUNTRY AND PARTS OF CENTRAL TX.
DEVELOPING COMPLEX OVER WEST CENTRAL TX SHOULD BE IN THE WEAKENING
PHASE WITH MINIMAL LIGHTING EXPECTED ALONG THE HIGHER POPULATION
AREAS OF THE I-35 CORRIDOR BY DAYBREAK. HOWEVER...RAIN CHANCES
WILL REMAIN GOOD THROUGH 18Z SATURDAY...AND WILL FOLLOW HIGHER RES
MODEL SUGGESTIONS THAT POPS SHOULD BE HIGHER FROM 12Z TO 18Z.

PREV DISCUSSION... /ISSUED 624 PM CDT FRI OCT 10 2014/

AVIATION...
VFR CONDITIONS WILL CONTINUE INTO THE OVERNIGHT HOURS. WINDS THIS
EVENING WILL BE OUT OF THE SOUTH AT 10-15 KNOTS. MVFR STRATUS WILL
DEVELOP ONCE AGAIN THIS EVENING BY 08Z AT ALL TERMINALS.

THE INCOMING COLD FRONT IS CURRENTLY ACROSS NORTHEAST TEXAS FROM
LUBBOCK TO THE RED RIVER. IT WILL PUSH SOUTH OVERNIGHT. CURRENT
THINKING IS THAT SHOWERS AND THUNDERSTORMS WILL BE ONGOING ALONG
AND AHEAD OF THE FRONT. THESE WILL IMPACT THE AUSTIN AREA FIRST
BETWEEN 10Z AND 14Z...THEN PUSH THROUGH SAN ANTONIO BETWEEN 11Z
AND 15Z. HAVE HANDLED THIS WITH A PROB30 FOR NOW. SHOWERS WILL BE
POSSIBLE AT DRT BETWEEN 08Z AND 13Z.

THE WINDS BEHIND THE FRONT WILL SHIFT AROUND TO THE NORTH. BASED
ON A CONSENSUS OF THE HIGH RESOLUTION MODELS THE WIND SHIFT WILL
MOVE THROUGH DRT AROUND 11Z...AUS AROUND 12Z...SAT/SSF AROUND 13Z.
WIND SPEEDS BEHIND THE FRONT WILL BE IN THE 5-10 KNOT RANGE WITH
NORTH WINDS CONTINUING THROUGH THE DAY SATURDAY.

PRECIPITATION WILL END AND VFR CONDITIONS WILL BREAK OUT BY 19Z
SATURDAY ACROSS SOUTH CENTRAL TEXAS.

TREADWAY

PREV DISCUSSION... /ISSUED 319 PM CDT FRI OCT 10 2014/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED THE RIDGE OVER THE SOUTHERN
PLAINS BREAKING DOWN AS A TROUGH DIGS THROUGH THE SOUTHWEST. AT
THE SURFACE...SOUTHERLY FLOW DOMINATES ACROSS SOUTH TEXAS KEEPING
MOIST AIR IN PLACE. DEW POINTS ARE GENERALLY IN THE UPPER 60S. A
FRONTAL BOUNDARY STRETCHES FROM NEAR OKLAHOMA CITY TO MIDLAND. THE FRONT
WILL BE THE FOCUS OF OUR WEATHER IN THIS PERIOD. MODELS ARE
SHOWING THE FRONT MOVING THROUGH OUR CWA STARTING LATE TONIGHT AND
EXITING OUR SOUTHERN BOUNDARY BY NOON SATURDAY. THIS WILL BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS SPREADING FROM NORTH TO SOUTH
FROM AROUND MIDNIGHT TO NOON. FORECAST SOUNDINGS SUGGEST MARGINAL
CAPE WITH WEAK VERTICAL WIND SHEAR SO SOME STRONG THUNDERSTORMS
WILL BE POSSIBLE. THE MOST LIKELY AREA FOR STRONG STORMS WILL BE
NORTHEAST OF A LINE FROM FREDERICKSBURG TO HALLETTSVILLE. WIND
GUSTS TO 50 MPH ARE THE MAIN THREAT. MODELS ARE ALSO SHOWING A
SMALL AREA...FROM LLANO TO LEE COUNTIES...OF PW ABOVE 1.75 INCHES
FOR A SHORT PERIOD WITH THE FRONTAL PASSAGE. THIS MAY PRODUCE SOME
LOCALLY HEAVY RAINFALL UP TO TWO INCHES. SOME SHOWERS MAY LINGER
BEHIND THE FRONT AS COOLER AIR MOVES IN. SURFACE FLOW WILL BEGIN
TO SWITCH BACK TO SOUTHERLY SATURDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  74  64  84  71 /  60  50  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  70  76  61  84  69 /  60  60  20  20  20
NEW BRAUNFELS MUNI AIRPORT     72  80  65  88  70 /  50  60  20  20  20
BURNET MUNI AIRPORT            65  70  59  82  68 /  70  40  20  20  30
DEL RIO INTL AIRPORT           70  73  63  86  67 /  50  20  10  10  10
GEORGETOWN MUNI AIRPORT        67  71  59  82  70 /  60  50  20  20  30
HONDO MUNI AIRPORT             71  85  65  89  69 /  50  60  20  10  20
SAN MARCOS MUNI AIRPORT        71  79  63  86  70 /  60  60  20  20  20
LA GRANGE - FAYETTE REGIONAL   73  81  66  85  73 /  40  60  20  20  10
SAN ANTONIO INTL AIRPORT       74  83  67  87  72 /  50  60  20  10  20
STINSON MUNI AIRPORT           74  85  68  89  72 /  50  60  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...12
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Oct 10, 2:18 PM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
318 PM CDT FRI OCT 10 2014

TXZ171>173-183>194-202>209-217>225-228-110945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
318 PM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BE MOVING INTO SOUTH CENTRAL TEXAS LATE TONIGHT
WITH A THREAT FOR SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS
NORTHERN AND EASTERN SECTIONS OF SOUTH CENTRAL TEXAS. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME STORMS AFTER
MIDNIGHT MIGHT BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL.
HEAVY DOWNPOURS AND ISOLATED RAIN TOTALS OF 1 TO 2 INCHES COULD CAUSE
MINOR FLOODING ESPECIALLY IN LOW LYING AREAS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG STORMS ARE POSSIBLE SATURDAY MORNING AS A COLD FRONT PUSHES
THROUGH THE REGION. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE
POSSIBLE. ANOTHER COLD FRONT IS EXPECTED ON MONDAY MORNING WITH
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...SOME STORMS MAY BE
STRONG MAINLY ALONG AND NORTHEAST OF HIGHWAY 71. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO SATURDAY
MORNING AS STRONG STORMS ARE POSSIBLE ACROSS NORTHERN AND EASTERN
SECTIONS OF SOUTH CENTRAL TEXAS.

In the hours before

Special weather statement, Oct 10, 8:56 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 PM CDT FRI OCT 10 2014

TXZ183-110345-
VAL VERDE-
956 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 1045 PM
CDT...

AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF PUMPVILLE...OR 20 MILES
NORTHWEST OF LANGTRY...MOVING EAST AT 25 MPH.

WHILE THIS STORM PRODUCED GOLFBALL SIZED HAIL IN DRYDEN IT HAS
WEAKENED SIGNIFICANTLY. BECAUSE OF THIS HAIL UP TO THE SIZE OF
NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF VAL VERDE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3007 10176 3014 10177 3018 10130 2993 10129
      2995 10177 3007 10177
TIME...MOT...LOC 0254Z 269DEG 23KT 3005 10176

The radar

The Laughlin AFB radar (KDFX), 139 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Val Verde

When
October 11, 12:43 AM CST
Where
Val Verde County, Langtry
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
29.820, -101.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545566.